Kansas, 2001

Hail in Kansas, April 5, 2001

April 5, 2001 · NWS TOP · 4 events in 2 counties and zones

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 5, 2:15 AM CST, 7 hours 5 minutes earlier.

Area forecast discussion, Apr 5, 2:15 AM CST, 7 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
315 AM CDT THU APR 5 2001

THUNDER CHANCES AND TEMPERATURES REMAIN FORECAST CONCERNS.

WARM FRONT OVER SOUTHERN KANSAS IS PROGGED TO BRIDGE NORTH THIS
MORNING...REACHING NORTHERN KANSAS/NEBRASKA BORDER.  ETA HAD BEST
HANDLE ON POSITIONING OF BOUNDARY AND LOW LEVEL WIND FIELDS THIS
MORNING.  THUS FOLLOWED ITS FRONTAL POSITIONING THROUGH THE
FORECAST.  LOW PRESSURE OVER SOUTHEAST COLORADO WILL BECOME MAIN
SYSTEM WITH WARM FRONT/INVERTED TROF EXTENDING INTO NORTHCENTRAL
KANSAS THIS MORNING.  CONVECTION MOVING INTO SOUTHWEST KANSAS
EXPECTED TO PROPAGATE NORTHEAST INTO CENTRAL/NORTHCENTRAL KANSAS
WHERE LAPS DATA SUGGESTS THETA-E RIDGING IS BEGINNING ALONG THIS
BOUNDARY.

WARM FRONT TO HANG UP OVER NORTHERN/NORTHCENTRAL ZONES TODAY...AND
WILL FOCUS HIGHEST POPS ALONG AND NORTH OF IT.  AIR TO THE SOUTH AND
EAST WILL BECOME VERY UNSTABLE WITH SURFACE DEW POINTS IN THE 60S.
ETA MAY BE LITTLE OVERDONE WITH THE DEW POINTS AND YIELDING
2500-3000 CAPES...BUT STILL THINK 2000 CAPES NOT OUT OF THE
QUESTION.  LACK OF SURFACE BOUNDARY IS INHIBITING FACTOR...HOWEVER
IF SOUTHWEST CONVECTION CONTINUES NORTHEAST...MAY HAVE SOME
BOUNDARIES IN THE AREA TO FOCUS ON.  THUS WILL KEEP CHANCE POPS
GOING IN SOUTHEAST TWO-THIRDS OF THE CWA.

WARM FRONT TO REMAIN NEARLY STATIONARY OVERNIGHT IN NORTHERN ZONES.
ETA SHOWS ANOTHER WEAK WAVE RIDING OVER TOP AND LAYS DOWN SOME
DECENT RAIN.  AVN LESS ROBUST.  WILL CARRY HIGH CHANCE POPS OVER
NORTHERN ZONES AND TAPER TO THE SOUTH.

MAIN SHOW STILL LOOKS TO BE FRIDAY AS UPPER TROUGH EJECTS INTO THE
PLAINS INCREASING UPPER DIFFLUENCE/LIFT ACROSS THE PLAINS.  DRY LINE
WILL RACE THROUGH THE CWA DURING THE AFTERNOON/EVENING PROVIDING
FOCUS FOR CONVECTION.  EXTREMELY STRONG WIND FIELDS SUGGEST GOOD
SEVERE POTENTIAL AND WILL MENTION IN ZONES.

TEMPERATURES...WITH EXPECTATION OF WARM FRONT INTO NORTHERN KANSAS
TODAY...70S TO NEAR 80 SHOULD BE ATTAINED SOUTH OF THE BOUNDARY.
WILL KEEP THINGS COOLER IN NORTHCENTRAL ZONES WHERE BOUNDARY SHOULD
YIELD.  SAME STORY TONIGHT WITH 60S TO THE SOUTH OF BOUNDARY AND 50S
NORTH.  WILL BLANKET MOST AREAS WITH 70S ON FRIDAY AS STRONG
SOUTHERLY FLOW SETS UP AHEAD OF DRY LINE.

CONVECTION WILL BE WELL EAST OF THE AREA BY SATURDAY MORNING SO WILL
KEEP BREEZY AND DRY FORECAST GOING.  NEXT CHANCE FOR PRECIP COMES
TUESDAY/WEDNESDAY AS NEXT UPPER SYSTEM ROAMS INTO THE PLAINS.

.TOP...NONE

62

In the hours before

Special weather statement, Apr 5, 3:56 AM CST, 5 hours 24 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-051500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
456 AM CDT THU APR 5 2001

...SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY...

A STRONG UPPER LEVEL STORM SYSTEM...ALONG WITH A SURFACE FRONT...
WILL MOVE INTO THE PLAINS ON FRIDAY.  THE INTERACTION OF THESE
FEATURES...AND WARM AND MOIST AIR ACROSS KANSAS...WILL BRING THE
POSSIBILITY OF SEVERE THUNDERSTORMS TO NORTHCENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS FRIDAY AFTERNOON.

THE SEVERE THUNDERSTORMS ARE LIKELY TO MOVE INTO NORTHCENTRAL
KANSAS FRIDAY AFTERNOON...THEN PROGRESS INTO NORTHEAST AND
EAST CENTRAL KANSAS BY LATE AFTERNOON AND EVENING.

LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITH ANY STORMS THAT
DEVELOP...AND ISOLATED TORNADOES CAN NOT BE RULED OUT.

STAY TUNED TO NOAA WEATHER RADIO...OR OTHER MEDIA OUTLETS...TO KEEP
INFORMED OF THE POTENTIAL FOR SEVERE WEATHER FRIDAY AFTERNOON.

The radar

The Topeka radar (KTWX), 100 km away, was scanning. The volume nearest the first event began at 15:20 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Washington

When
April 5, 9:20 AM CST
Where
Washington County, 4 mi SE of Linn
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.650, -97.033

Hail, Washington

When
April 5, 9:32 AM CST
Where
Washington County, Kimeo
Measured
1.5 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.600, -97.000

Hail, Marshall

When
April 5, 9:40 AM CST
Where
Marshall County, Waterville
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.700, -96.750

Hail, Marshall

When
April 5, 10:10 AM CST
Where
Marshall County, 1 mi NW of Marysville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.867, -96.667

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5239993, 5239994, 5239995, 5239996.